CSN Login
Members Online: 8

A question or 2 about Chemo pumps

Russfewson's picture
Russfewson
Posts: 1
Joined: Sep 2013

I have recently been diagnosed with bowel cancer and therefore am new to this site.  I am due to start radiation and chemo in just over a week, the doctor explained the procedure for inserting the port and told me I would be back each week to have the pump replaced.  The main question I have at this time is, does anyone think that riding a motorbike or wearing the protective gear for a motorbike will be a problem for me with the chemo pump, I am only riding a road bike and therefore not throwing the bike around like an off road rider might. 

Trubrit's picture
Trubrit
Posts: 1430
Joined: Jan 2013

I think you'll be fine riding your bike with port and pump, just make sure that the line/tube doesn't get  kinked under your bikng gear. An alarm goes off if the line gets kinked, but you'll probably not hear it while riding.

You'll not regret that port, it makes thinkgs so much easier. 

Good luck with your treatments and I hope you intend to visit here often and share your experiences on this journey. You'll find lots of information here, lots of love and support from people going through what you are going through. 

Oh, I should mention that it would be a good idea to mention to your oncologist about your bike riding and the pump. Its good to get peoples ideas here, but always good to get the all clear from the professional.

Welcome and blessigs.

lp1964's picture
lp1964
Posts: 852
Joined: Jun 2013

...technical issues with wearing a pump on the bike. However I would like to point out a few concerns about the side effects that may interfere with your ride.

Don't know if you get Oxalyplatin or just 5-FU, but they may interfere with the tactile sense in your hands and feet. My eyes became very sensitive to wind and light. They burn an tear up like crazy. Your whole body may feel sore and tight that may interfere with your reflexes. All in all, just be careful.

Laz

Trubrit's picture
Trubrit
Posts: 1430
Joined: Jan 2013

I suffered (and still do) with my eyes too.  Not only would they tear up, but they would spasam, and then I lost my depth preception and crahed my husbands car (not a bad crash, just expensive).

So yes, like lp said, be aware of how your body is reacting to the meds. 

Annabelle41415's picture
Annabelle41415
Posts: 4244
Joined: Feb 2009

Can't really see why riding a bike would pose a problem.  The more things that you do normal in your life, the better you will feel.  Just make sure you feel well enough to venture out.  Have a great ride. 

Kim

danker
Posts: 736
Joined: Apr 2012

I had the pump for 5 weeks just seeing my oncologist to flush and refill it each week.  Probably you will have no problems.  During those 5 weeks I was getting radiation Monday thru Friday Good luck to you !!!.

Bee bee
Posts: 27
Joined: Jul 2013

If you are only getting 5-FU, you may want to ask your doc about Xeloda oral chemo pills instead. I recently posted my experience. I had mild side effects with this chemo so I don't see any issues with riding a bike. 

Scubadan (not verified)

You'll find the pump is small enough and it comes with a soft case that can be worn as a fanny pack or sling over the shoulder. Easy to manage. My thoughts are with the oxaliplatin if you have it during your infusion.  You'll find the cold intolerance associated with the neuropathies the first time you touch anything cold. Oxaliplatin has a tendancy to cause some permanent neuropathy.  My experience with oxaliplatin was only 8 infusions because it did not work for me.  It left the soles of my feet numb, and the longer I'm on my feet the more they ache.  I find it hard to feel the gas and brake pedal until I have some pressure on the pedals. Bear in mind that each of us respond to chemo in different ways. So don't have any expectations of how you will react. Just maintain an attitude of positive results and that you'll be one of the ones who doesn't have any problems or discomforts.  

lp1964's picture
lp1964
Posts: 852
Joined: Jun 2013

All the girls here are excited about riding the bike and all the guys have the concerns Lol.

Laz

 

robval30's picture
robval30
Posts: 11
Joined: Aug 2013

I just completed 5 weeks with the infusion pump with 5FU and I had no problems. It could be a pain having to shower with it hanging outside, but I got used to it. After about a week or two, you almost forget that you have it. I can see no problems with riding with it.

Rob

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network